Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Heart Palpitations and atenolol?

Tried to lower my Atenolol in October 2008 because blood pressure was getting low at night (take 25 mg around 5-6 pm every night).  Lowered about 1/5 of a tablet.  After a few days, around 4 pm in the afternoon, had significant strong beat in chest.  Sent me back in my chair a little.  No shortness of breath or other signs of MI.  No pain after this.  Well, went back on full dose atenolol at night.  Since then, have some "palpitations" if that is what they are every now and then.  Called cardiologist when this happened, and they had a note of me having some palpitations when they did some of their tests.  They told me to keep working out and tell them if have any significant changes.  Could I have damaged my heart when reducing atenolol?  When slightly reduced, did not change activity, worked out as usual.  These things kind of worry me.  Thank you for any input.  I take atenolol for inappropriate sinus tachycardia.  Since I take at night, HR usually runs 80-100 during day.  Right now at 5:05 pm is 81.      
4 Responses
612551 tn?1450025775
COMMUNITY LEADER
I don't know and haven't looked up Atenolol, is it a beta blocker?

It is best no to change you dose of any medication without consulting your doctor, but I'm sure you know that.  Many of us try varying the dose if the medication gives us some unpleasant side-effects, such as low BP with a beta blocker.

Given you only reduced the dose, I doubt very much that you did any damage to your heart.  But, I believe going "cold turkey" on beta blockers should not be done, that said I"m not sure the doctor has never done that with me.  I've taken Metoprolol off and on over the years (on right now) and I may have been told to just stop taking it in the past.  I know I have varied my dose from as much as 200 mg a day to 100 mg a day in one step.  This was with consultation with my doctor.  
Avatar universal
Atenolol is a beta blocker.  I tried to reduce due to drop in BP, but I will not do that again.  I'll just split the tablet in two doses.  The nurse I talked to in my Dr.'s office told me not to lower the dose.  My heart rate is still high, so I guess I need to stay on.  I see my doc in February, so hopefully I'll have my BP under control by then (through exercise).  I'd like to stop this one day.  I've read that perhaps atenolol can increase your risk for diabetes and my fasting glucose has increased 10 points over the last year.  Is 103, which is considered prediabetic.  Anyone ever heard of this.  This concerns me.  Thank you.
Avatar universal
How low is low on the BP?
Avatar universal
My BP got to 106/68 at night.  I woke up with slight tachycardia, I think to correct BP.  This may not be that low, but felt low to me.  I take my atenolol around 5 pm.  
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.